Ohio, 2007

Hail and Damaging Winds in Ohio, June 13, 2007

June 13, 2007 · NWS RLX · 9 events in 6 counties and zones

During the late afternoon on the 13th, an east to west oriented line of thunderstorms moved southwest into southeast Ohio. This was an unusual movement for summer convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

During the late afternoon on the 13th, an east to west oriented line of thunderstorms moved southwest into southeast Ohio. This was an unusual movement for summer convection. The western portion of the line maintained its intensity a bit longer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 13, 2:14 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 13, 2:14 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT WED JUN 13 2007

.SYNOPSIS...
A BROAD UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE NORTHEAST U.S.
EXTENDING SOUTHWEST INTO WEST VIRGINIA WILL DRIFT SLOWLY SOUTHWARD
THROUGH THROUGH FRIDAY. HIGH PRESSURE WILL BUILD SLOWLY INTO THE
AREA SATURDAY THROUGH THE PERIOD.

&&

.NEAR TERM /THROUGH THURSDAY/...

SEVERAL SHORTWAVES ARE ROTATING SOUTHWESTWARD AROUND THE UPPER LOW
OFF THE MID ATLANTIC COAST.  WITH THE HEATING OF THE DAY
DESTABILIZING THE ATMOSPHERE...ALREADY SEEING CONVECTION
DEVELOPING.  EXPECT THAT THIS CONVECTION WILL CONTINUE TO RUN OFF TO
THE SW THIS EVENING.  HAVE INCREASED POPS TO LIKELY ACROSS MUCH OF
THE LOWLANDS.  ALSO WATCHING A SECOND WAVE OF SHOWERS UP ACROSS NRN
PA NOW THAT COULD ARRIVE AFTER 00Z IN THE NORTHERN COUNTIES.  THESE
SHOWERS LOOK LIKE THEY COULD HOLD TOGETHER THROUGH AROUND 3Z BEFORE
WEAKENING ACROSS NRN PORTIONS OF THE AREA.  SO HAVE HELD ONTO TO
SOME LOW POPS THERE THROUGH THE EVENING HOURS.  OVERNIGHT...WITH THE
HEATING OF THE DAY GONE...SHOULD SEE ACTIVITY WEAKEN TO ONLY SOME
ISOLATED SHOWER ACTIVITY...MAINLY OVER THE FAR EASTERN MOUNTAINS AS
ANOTHER SHORTWAVE ROTATES THROUGH MD/VA.  FOG IS ALSO POSSIBLE AS
OTHER THAN SOME PATCHES OF MID DECK CLOUDS...SHOULD SEE THE SKY
CLEAR.  FOG WILL PROBABLY BE DEPENDENT WHERE IT DOES RAIN.  THESE
AREAS WILL BE MORE LIKELY TO GET THE FOG.  FOR TEMPERATURES...HAVE
GONE ON THE HIGHER SIDE BASED UP LAST NIGHTS VALUES AND POTENTIALLY
HIGHER DEW POINTS AND WET GROUND.

ON THURSDAY...EXPECT THAT THE BETTER CHANCE FOR RAIN WILL BE ACROSS
THE SOUTH AS THE UPPER TROUGH AMPLIFIES WITH A GOOD SHORTWAVE TROUGH
SLIDING THROUGH.  THE BETTER MOISTURE WILL BE ACROSS THE SOUTHERN
COAL FIELDS AND MOUNTAINS...SO HAVE GONE HIGHER WITH THE POPS
THERE.  FURTHER NORTH...BOTH MODELS SHOW THAT THE DRIER AIR ALOFT IS
ARRIVING AND SHOULD LIMIT PRECIPITATION THERE.  FOR
TEMPERATURES...HAVE GONE WITH THE WARMER MAV...BUT NOT AS WARM
ACROSS THE NORTHEAST ON WEDNESDAY...BASED ON COOLING ALOFT THAT IS
FORECAST TO OCCUR.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...

EVENING SHOWERS AND THUNDERSTORMS WILL DIMINISH AND MOVE SOUTH OF
THE AREA THURSDAY NIGHT WITH THE UPPER LEVEL VORT MAX. THE BROAD
UPPER LEVEL LOW WILL REMAIN OVER GREAT PART OF THE NORTHEAST AND MID
ATLANTIC STATES INCLUDING WV THRU FRIDAY...KEEPING CHANCES OF
SHOWERS AND THUNDERSTORMS MAINLY ENHANCED BY THE AFTERNOON HEATING
ON FRI.

BOTH NAM AND GFS MODELS SHOW SIMILAR SOLUTION ON THIS UPPER LOW...
WHICH FINALLY LIFT NORTHEAST LATER ON SATURDAY...ALLOWING HIGH
PRESSURE AND ASSOCIATED DRIER WEATHER THROUGH MONDAY.

LOWS TEMPS WILL REMAIN NEAR NORMAL...AT OR SLIGHTLY BELOW 60 DEG
THU...AND SLIGHTLY LOWER FRI NIGHT. HIGHS TEMPS WILL DEPEND ON SKY
COVER...WARMER ACROSS THE CENTRAL AND WEST...BUT SLIGHTLY COOLER
ALONG THE EASTERN MOUNTAINS WHERE CLOUDS AND RAINFALL ACTIVITY ARE
POSSIBLE. MOS NUMBERS LOOK SIMILAR FOR HIGHS...SO USED A BLEND FOR
FRIDAYS HIGHS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE GFS BRING A COLD FRONT ACROSS THE GREAT LAKES REGION...FAR AWAY
FROM OUR AREA DURING THE WEEKEND HAVING NOT IMPACT ON THE LOCAL
REGION SAT AND SUN. NO MAJOR CHANGES MADE AS DRY WEATHER WITH PLENTY
OF SUNSHINE AND WARM TEMPERATURES WERE FORECASTED.

A SECOND COLD FRONT MOVES THROUGH THE OH VALLEY ON TUESDAY...AND
INTO WV TUESDAY EVENING. THE GFS BRING SOME LIGHT QPF AHEAD OF THE
FRONT TUESDAY AFTERNOON...AND HIGHER AMOUNTS IN THE EVENING ACROSS
THE AREA ALONG THE FRONT.

FROM DAY 4 THRU 7...WENT WITH HPC GUIDANCE WHICH CONTINUES TO HAVE
THE WARMEST DAYS ON MONDAY AND TUESDAY. ..WITH TEMPERATURES GETTING
WELL INTO THE 80S RANGING INTO THE LOWER 90 IN THE WEST. ADJUSTED
CHANCE POPS ON DAY 6 WITH THE COLD FRONT APPROACHES FROM OUR WEST.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
WITH THE HEATING OF THE DAY DESTABILIZING THE ATMOSPHERE AND A
SHORTWAVE MOVING SW OUT OF WRN NY/WRN PA THIS
AFTERNOON...EXPECTING SOME CONVECTION TO DEVELOP IN THE LOWLANDS
AS WELL AS THE TERRAIN INDUCED CONVECTION THAT IS ALREADY
DEVELOPING IN THE MOUNTAINS. THIS WILL BE AFFECTING MOST SITES
THIS AFTERNOON AND THIS EVENING. HAVE GENERALLY PLAYED AS MVFR
CONDITIONS IN THE SHOWERS AND THUNDERSTORMS...BUT DID ADD SOME IFR
CONDITIONS AT BKW. COULD SEE THE IFR CONDITIONS AT ANY SITE SHOULD
THE THUNDERSTORMS POTENTIAL BE REALIZED.

FOR TONIGHT...ONCE THE CONVECTION DIES OUT...SHOULD SEE VFR
CONDITIONS RETURN. THE BIGGEST QUESTION WILL BE WHETHER THE CLOUDS
BREAK AND FOG FORMS OR WILL THE MID DECK HOLD. TYPICALLY...THE
ATMOSPHERE HAS DIFFICULTY THIS TIME OF YEAR HOLDING THE CLOUDS
OVER NIGHT SO HAVE LEANED TOWARD HAVING FOG DEVELOP...ASSUMING
THAT THE RAIN DOES OCCUR THIS AFTERNOON.

FOR TOMORROW...DRIER AIR ALOFT DOES MOVE INTO TO NORTHERN PARTS OF
THE FORECAST AREA...PKB TO EKN...SO WILL NOT SEE ANY SHOWERS
DEVELOP THERE. BUT FURTHER SOUTH...THE AMPLIFICATION OF THE UPPER
TROUGH AND SOME ADDITIONAL MOISTURE COULD LEAD TO MORE SHOWERS IN
THE COAL FIELDS.

AVIATION OUTLOOK THURSDAY THROUGH SUNDAY...IFR FOG IS POSSIBLE AT
EKN NEARLY EVERY NIGHT.  ISOLD TRW COULD PRODUCE IFR WX THUR.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/ESS
NEAR TERM...ESS
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...ESS
Hazardous weather outlook, Jun 13, 2:40 AM EST, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
340 AM EDT WED JUN 13 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
340 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE HAIL AND DAMAGING WINDS. THE
CULPRITS ARE AN UPPER LEVEL DISTURBANCE AND DAYTIME
HEATING INTERACTING WITH INCREASED LOW LEVEL MOISTURE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 13, 3:49 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
449 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             KNOTTSVILLE             39.33N 79.97W
06/13/2007  U0.88 INCH       TAYLOR             XX   PUBLIC

            EVENT OCCURRED BETWEEN
            349 PM 06/13/2007 AND 404 PM 06/13/2007

&&

CORRECTION FOR LAT AND LON
Special weather statement, Jun 13, 4:33 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
533 PM EDT WED JUN 13 2007

WVZ024-132230-
MINGO WV-
533 PM EDT WED JUN 13 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR MINGO COUNTY...

AT 533 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES NORTHEAST OF
WILLIAMSON...MOVING SOUTHWEST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BREEDEN...
  MYRTLE...DINGESS...LENORE...NAUGATUCK AND KERMIT.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jun 13, 4:44 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EDT WED JUN 13 2007

WVZ037-132215-
NICHOLAS WV-
544 PM EDT WED JUN 13 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR NICHOLAS COUNTY...

AT 544 PM EDT...A STRONG THUNDERSTORM WAS OVER WEST CENTRAL WEBSTER
COUNTY...OR ABOUT 10 MILES NORTH OF CRAIGSVILLE...MOVING WEST AT 15
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BIRCH
  RIVER.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

25
Special weather statement, Jun 13, 5:11 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
611 PM EDT WED JUN 13 2007

VAZ003-132245-
DICKENSON VA-
611 PM EDT WED JUN 13 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 611 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTH CENTRAL
DICKENSON COUNTY...OR ABOUT 8 MILES WEST OF DAVENPORT...MOVING WEST
AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE TRAMMEL...
  MCCLURE AND NORA.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Local storm report, Jun 13, 5:18 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
618 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             WEBSTER                 39.33N 80.06W
06/13/2007  E0.75 INCH       TAYLOR             WV   PUBLIC

0404 PM     HAIL             KNOTTSVILLE             39.33N 79.97W
06/13/2007  E0.88 INCH       TAYLOR             WV   PUBLIC

0500 PM     HAIL             7 ESE ROCK CAVE         38.80N 80.22W
06/13/2007  E0.75 INCH       UPSHUR             WV   PUBLIC

            HAIL FELL IN THE CITY OF ALEXANDER

0445 PM     TSTM WND DMG     3 SE MADISON            38.03N 81.76W
06/13/2007                   BOONE              WV   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN THE TOWN OF UNEEDA ON RT 85

&&

HATFIELD
Special weather statement, Jun 13, 5:35 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
635 PM EDT WED JUN 13 2007

WVZ038-046-132300-
POCAHONTAS WV-WEBSTER WV-
635 PM EDT WED JUN 13 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 635 PM EDT...A STRONG THUNDERSTORM WAS OVER EAST CENTRAL WEBSTER
COUNTY...OR ABOUT 19 MILES NORTHEAST OF RICHWOOD...MOVING WEST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE UPPER
  GLADE.

WIND GUSTS TO 45 MPH AND PEA SIZED HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19

The radar

The Charleston,WV radar (KRLX), 96 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Meigs

When
June 13, 6:03 PM EST
Where
Meigs County, Tuppers Plains
Measured
0.88 in hail
Reported by
Public
Coordinates
39.170, -81.850

Hail, Perry

When
June 13, 6:05 PM EST
Where
Perry County, Glenford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.880, -82.320

Thunderstorm Wind, Morgan

When
June 13, 6:10 PM EST
Where
Morgan County, Malta
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.650, -81.870

Trees fell across county routes.

Hail, Meigs

When
June 13, 6:35 PM EST
Where
Meigs County, Pomeroy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.030, -82.030

Hail, Meigs

When
June 13, 6:57 PM EST
Where
Meigs County, Syracuse
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -81.970

Thunderstorm Wind, Meigs

When
June 13, 7:30 PM EST
Where
Meigs County, 1 mi W of Rutland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.050, -82.149

Hail, Jackson

When
June 13, 7:46 PM EST
Where
Jackson County, Jackson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.050, -82.630

Thunderstorm Wind, Gallia

When
June 13, 8:10 PM EST
Where
Gallia County, Rio Grande
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.880, -82.370

Trees were blown down on Cherry Ridge Road.

Thunderstorm Wind, Lawrence

When
June 13, 9:21 PM EST
Where
Lawrence County, South Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.420, -82.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32690, 32689, 32694, 32691, 32692, 32697, 32698, 32695, 32700.